In the late 1970s, Canadian investigators identified the biological changes caused by antipsychotics that lead to the high relapse rates. Because the drugs dampen dopamine activity, the brain tries to compensate by becoming “supersensitive” to dopamine. In particular, the drugs trigger an increase in the density of dopamine receptors. This perturbation in dopamine function, over the long term, makes the patients more biologically prone to psychosis and to worse relapses upon drug withdrawal. The researchers concluded: “Neuroleptics can produce a dopamine supersensitivity that leads to both dyskinetic and psychotic symptoms. An implication is that the tendency toward psychotic relapse in a patient who has developed such a supersensitivity is determined by more than just the normal course of the illness.”
a) Dopaminergic Supersensitivity After Neuroleptics. Muller, P. Psychopharmacology 60 (1978):1-11.
b) Neuroleptic-Induced Supersensitivity Psychosis. Chouinard, G. American Journal of Psychiatry, 135 (1978):1409-1410.
c) Neuroleptic-Induced Supersensitivity Psychosis. Chouinard, G. American Journal of Psychiatry, 137 (1980):16-20
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.